Thyroxin overdose due to rheumatoid factor interferences in thyroid-stimulating hormone assays

Clin Chem Lab Med. 2011 May;49(5):873-5. doi: 10.1515/CCLM.2011.144. Epub 2011 Feb 9.

Abstract

Background: Immunoassays are susceptible to interferences by anti-hormone antibodies, heterophilic antibodies or rheumatoid factor (RF).

Methods: We report a case of levothyroxin overdose because of gross overestimation of thyroid-stimulating hormone (TSH) by chemiluminescent and IRMA assays. Alternate assays were performed and heterophilic antibodies blocking tubes were used.

Results: Analytical investigations revealed: i) non-linear concentrations of TSH after serum dilutions, ii) decreased TSH concentrations after removal of heterophilic antibodies, iii) appropriately decreased TSH concentrations in alternate TSH assays and iv) identification of increased concentrations of RF.

Conclusions: The presence of RF may be responsible for false determination of TSH concentrations preventing monitoring of TSH.

Publication types

  • Case Reports

MeSH terms

  • Artifacts*
  • Drug Overdose
  • Humans
  • Immunoassay / methods*
  • Male
  • Middle Aged
  • Rheumatoid Factor / immunology*
  • Thyrotropin / analysis*
  • Thyrotropin / immunology
  • Thyroxine / adverse effects*

Substances

  • Thyrotropin
  • Rheumatoid Factor
  • Thyroxine